Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 212, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 14, 2001, 7:07 PM CDT for McLean County, North Dakota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 14, 2001, 7:07 PM CDT (00:07 UTC)
- Expired
- Aug 14, 2001, 8:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McLean County, ND
The radar
The Bismarck radar (KBIS), 81 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:10 PM CDT | Hail 0.75 | Underwood, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2390 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1983 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
822 WUUS53 KBIS 150008 SVRBIS NDC055-150100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 707 PM CDT TUE AUG 14 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 800 PM CDT * AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF UNDERWOOD...OR ABOUT 43 MILES NORTHWEST OF BISMARCK...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FALKIRK AT 715 PM CDT UNDERWOOD AT 720 PM TURTLE LAKE AT 800 PM IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4742 10137 4729 10120 4738 10071 4782 10081 VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:30 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 14, 3:30 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 330 PM CDT TUE AUG 14 2001 A SURFACE LOW EXTENDS FROM SOUTHERN MANITOBA TO SOUTHWEST NORTH DAKOTA AT 300 PM CDT. DEW POINTS EAST OF THE LOW ARE IN THE 60S WITH GOOD CAPE. THUNDERSTORMS ALONG THE CANADIAN BORDER NORTH OF DEVILS LAKE HAVE BEEN MOVING EAST. THERE HAVE BEEN REPORTS OF DIME SIZED HAIL WITH THESE STORMS. THE THUNDERSTORMS WILL MOVE EAST WITH THE LOW THIS EVENING. THE UPPER LEVEL TROUGH WILL NOT PASS OVER THE FORECAST AREA UNTIL AFTERNOON WEDNESAY. WILL BUMP THE WINDS UP A LITTLE OVER PREVIOUS FORECAST. GOOD SUBSIDENCE AND STRONG WINDS ALOFT SHOULD TRANSFER TO THE SURFACE OVERCOMING A WEAK SURFACE GRADIENT. THE MODELS INDICATE THE POTENTIAL FOR PRECIP ON THE BACK SIDE OF THE TROUGH IN THE COLD AIR ADVECTION...BUT IT APPEARS THE BEST CHANCE WILL BE TO THE EAST OF OUR FORECAST AREA. A SHARP UPPER LEVEL RIDGE WILL MOVE OVER THE ROCKIES BY FRIDAY MORNING WITH ANOTHER SHORT WAVE/TROUGH MOVING THROUGH MANITOBA. THE BEST CHANCE OF PRECIP WILL AGAIN BE WELL EAST OF FORECAST AREA. .BIS...NONE. TSW
In the hours before
Local storm report, Aug 14, 3:03 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
303 PM CDT TUE AUG 14 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM BELCOURT ND .75 INCH HAIL
08/14/01 ROLETTE REPORTED BY PUBLIC.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 55 min |
| Aug 14, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 52 min |
| Aug 14, 8:44 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 46 min |
| Aug 14, 9:39 PM CDT | Tornado Warning | BIS | Foster | 36 min |
| Aug 14, 11:11 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 34 min |
| Aug 15, 12:22 AM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 53 min |
| Aug 15, 1:35 AM CDT | Severe Thunderstorm Warning | BIS | Dickey | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.